NEUROPSYCHIATRIC COMPLICATIONS OF NEVIRAPINE TREATMENT
BMJ 13 April 2002
Nevirapine is a non-nucleoside reverse transcriptase inhibitor used to
reduce the viral load in HIV infection. Its side effects include
hepatotoxicity, gastrointestinal symptoms, and dermatological reaction.(1)
Efiravenz, another non-nucleoside reverse transcriptase inhibitor, has a
similar structure to nevirapine and can cause insomnia and psychotic
reactions.(1) We report three cases of neuropsychiatric sequelae to nevirapine
in patients with HIV infection but no history of mental illness. Medline,
Embase, and PsychLIT list no reported cases.
Within two weeks of starting nevirapine a 35 year old man developed low mood
and had to stop working because of cognitive impairment and clouding of
consciousness. He was admitted after taking an overdose of nevirapine and
the treatment was stopped. Five days later, fearing that nursing staff would
kill him, he leapt through a third floor window. As the temporal connection
to his deterioration was unclear, nevirapine treatment was restarted. After
a two week period of lucidity, he experienced a fluctuating course of
impaired consciousness, lability of affect of treatment, and visual
hallucinations. Nevirapine was withdrawn and within three weeks he was
In another case, a 36 year old woman experienced delusions of persecution
and infestation within two weeks of starting nevirapine treatment. Command
hallucinations led to an impulsive suicide attempt. In a third case, a 42
year old woman developed persecutory delusions and depressive thoughts 10
days after starting nevirapine. Treatment with antipsychotic drugs was
stopped in both of these cases after several weeks (risperidone, four weeks,
and olanzapine, three weeks, respectively). Both patients remained
asymptomatic, indicating that a degenerative process was not involved.
These three cases depict a delirium, an organic affective state, and an
organic psychosis.(2) The time the patients started nevirapine treatment was
clearly related to the evidence of symptoms, and all cases resolved on
withdrawal of nevirapine. All cases were reported to the Committee on Safety
of Medicines and the manufacturers.
M E Jan Wise.
Department of Psychology, Hammersmith Hospital, London W2 0HS
K Mistry, S Reid.
Paterson Centre for Mental Health, London W2 2PD
1. Joint Formulary Committee. British National Formulary. London: British
Medical Association and the Royal Pharmaceutical Society of Great Britain,
2001. (No 42.)
2. World Health Organization. The ICD-10 classification of mental and
behavioural disorders. Geneva: WHO, 1992.